Artemisia, 84 years old, is under chronic treatment with furosemide and valsartan/hydrochlorothiazide for arterial hypertension, methotrexate (50 mg/week intramuscularly) since several years for rheumatoid arthritis, allopurinol (300 mg/day) for hyperuricemia and alendronate (70 mg/week) for osteoporosis.
After a neurological visit for suspected cognitive impairment, last year at the beginning of October, Artemisia was prescribed venlafaxine (75 mg/day). She was hospitalized after two weeks for syncope, fever and suspected urinary tract infection and therefore she started a ciprofloxacin therapy (500 mg twice a day for 6 days). At the end of October she was dismissed and returned home.
However, the appearance of progressive lack of appetite with pronounced asthenia, psychomotor retardation and vertigo lead her to a second hospitalization in the middle of November. The brain CT scan and the otolaryngologist visit did not observe any on-going pathology; on the contrary the blood tests showed leukopenia (0.3x109 white cells/l), thrombocytopenia (platelet counts 12,000/mm3) and PCR increase.
Antibiotics therapy with piperacillin/tazobactam (2.25 g every 8 hours, adjusting the doses according to the creatinine cleareance) was therefore prescribed. The patient was also treated with granulocyte colony stimulating factors and adequate endovenous protein nutrition.
Her general conditions, however, kept worsening with the appearance of oral bleeding and ecchymosis mainly distributed on the inferior limbs. The patient therefore underwent a bone marrow fine-needle aspiration biopsy which gave a result of “hypocellular bone marrow with dysplastic trait), with pancytopenia most likely iatrogenic”. Based on the examination, endovenous methylprednisolone (40 mg/day) was added to the therapy. Blood tests continued showing a severe and persistent pancytopenia (platelets 5,000/mm3), not responding to therapy. According to the last available information, the general conditions of the patient have worsened with appearance of sopor and gradual increase of ecchymosis for number and extension.
The first case-report in the National Pharmacovigilance Network
In Artemisia’s case, the general practitioner reported a suspected adverse reaction to venlafaxine and/or ciprofloxacin to the pharmacovigilance supervisor in the Local Health Service. Venlafaxine technical file lists thrombocytopenia, agranulocytosis and pancytopenia as adverse events with unspecified frequency. Literature up today reports just one case of agranulocytosis due to the administration of the drug to a 70 years old woman, who totally recovered after the drug suspension.1
Pancytopenia, leukopenia, agranulocytosis and bone marrow depression are listed as rare adverse effects of ciprofloxacin, but these reactions usually appear within few days the therapy is started.1
Considering the time sequence of the events, the etiology of the reported drug adverse reaction must suppose - from a pharmacological point of view - a role of methotrexate.
Literature only lists two cases of co-administration of ciprofloxacin and methotrexate (to children with oncologic pathologies) which determined a severe pharmacokinetic interaction and led to hematic toxicity.3 From a pharmacological point of view, it is plausible to hypothesize that for the patient under discussion the two drugs co-administration determined an increase of the plasma levels of methotrexate (due to the inhibition of the methotrexate renal tubular transportation caused by ciprofloxacin), which determined bone marrow depression, suppression of hematopoiesis, leukopenia, pancytopenia, neutropenia, thrombocytopenia, agranulocytosis, eosinophilia, anaemia, hypogammaglobulinemia, haemorrhage at various locations, septicaemia, aplastic anaemia, lymphadenopathy and lymphoproliferative disorders.
In patients under ciprofloxacin and methotrexate therapy, especially in elderly ones, it is essential to monitor the methotrexate plasma levels, in order to evaluate the correct posology.
Even though methotrexate is a first-line drug for rheumatoid arthritis, only very recently signals of possible interactions with ciprofloxacin have been reported by literature.4
In the National Pharmacovigilance Network, from 2001 to 31st December 2012, reactions involving hematopoiesis and caused by ciprofloxacin are 3.5% (of all ciprofloxacin adverse reactions), by venflaxine are 10.5% (of all venflaxine adverse reactions) and by methotrexate are 13.8% (of all methotrexate adverse reactions); no reaction by ciprofloxacin and methotrexate interaction has ever been reported except for the case described above, which must be considered the first one.
Andrea Nisic1, Laura Spoldi1, Marco Gambera1,
Carla Camovale2, Valentina Perrone2, Stefania Antoniazzi2 and Sonia Radice2
1 Pharmaceutical Service, Local Health Service Bergamo
2 Clinical Pharmacology Unit, Pharmacovigilance Service, University Hospital L. Sacco, Milano
- J Clin Psychopharmacol 2000;20:490-1. CDI #nnn#
- Product Information: Cipro(R), ciprofloxacin hydrochloride tablets, ciprofloxacin oral suspension. Bayer Pharmaceuticals Corporation, West Haven, CT, 10/2004.
- J Pediatr Hematol Oncol 2002;24:321-2. CDI NS
- Médecine et maladies infectieuses 2013;43:35-41. CDI #nnn#